[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.203.245.76. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 6, 1982

Some cautionary notes on prescribing allopurinol

JAMA. 1982;248(5):519. doi:10.1001/jama.1982.03330050009006

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

A warning was sounded at the Pan-American Rheumatology Congress in Washington, DC, regarding hypersensitivity to allopurinol.

Joyce Z. Singer, MD, a rheumatology fellow at the State University of New York Downstate Medical Center, Brooklyn, reviewed the records of eight patients with allopurinol hypersensitivity treated at her institution and at the Brooklyn Veterans Administration Hospital from 1976 to 1981, as well as reports on an additional 68 hypersensitive patients that have appeared in the literature since 1970.

Three of the eight, and 17 of the 68, died of their reactions to the drug, she found, and the majority of the patients in these two series should not have received allopurinol in the first place. Many did not show the usual indications for receiving the drug (generally showing only asymptomatic hyperuricemia). Moreover, a substantial number were at particular risk for hypersensitivity reactions because they were undergoing diuretic therapy and had impaired renal

×